New agents associated with drug-induced aseptic meningitis
New drugs have been associated with the development of aseptic meningitis, including lamotrigine and some monoclonal antibody drugs, according to a review published in JAMA Internal Medicine.
“Cases of drug-induced aseptic meningitis (DIAM) are likely underreported, and only a few reviews of the literature have been performed,” researchers wrote.
To identify newer agents associated with DIAM, the researchers reviewed 192 studies published from 1999 to 2014 that included cases with cerebrospinal fluid (CSF) tests.
They found that four groups of drugs continue to be associated with DIAM: nonsteroidal anti-inflammatory drugs (NSAIDs), antibiotics, immunosuppressive-immunomodulatory drugs, and antiepileptic drugs. Prior exposure to these drugs was seen in 26% to 35% of cases. The time from drug exposure to the development of aseptic meningitis ranged from minutes to 5 months. Most patients experienced headache, fever, meningismus and changes in mental status, and most cases completely recovered within a few days of drug discontinuation. Underlying systemic disorders were common, particularly systemic lupus erythematosus.
According to the researchers, CSF samples often showed neutrophilic pleocytosis, which can be confused with infectious meningitis.
Among NSAIDs, ibuprofen exposure was the most common cause of DIAM. Trimethoprim with or without sulfamethoxazole caused the most antibiotic-related DIAMs, followed by amoxicillin. The most common chemotherapeutic agents resulting in DIAM included pemetrexed (Alimta, Eli Lilly) and cytarabine.
However, monoclonal antibody drugs emerged as a new cause of DIAM, primarily tumor necrosis factor inhibitors such as infliximab (Remicade, Janssen Biotech), adalimumab (Humira, AbbVie) and etanercept (Enbrel, Amgen). Additionally, lamotrigine was the most common antiepileptic agent causing DIAM.
The rapid onset and resolution of symptoms, along with consistent CSF results and a lack of systemic activity, are suggestive of DIAM. However, reintroducing a drug to confirm DIAM is unethical, the researchers noted. Therefore, history of drug intake and clinical judgment are necessary to avoid infectious meningitis.
“A thorough history on drug intake must be performed in patients with meningitis to avoid expensive diagnostic procedures and unnecessary antibiotic therapy,” they wrote. “Until an infectious etiology is ruled out, the use of a third-generation cephalosporin is advised given their low frequency of association with DIAM.”
Disclosure: The researchers report no relevant financial disclosures.